Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 256, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 13, 2016, 7:26 PM EDT for Washington County, Maryland; Berkeley County, Morgan County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2016, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 13, 2016, 8:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, MD, Berkeley County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:02 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 13, 2:02 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
202 PM EDT Sat Aug 13 2016
.SYNOPSIS...
High pressure remains over the western Atlantic through the
weekend. A weakening cold front will drop across the Mid Atlantic
before dissipating early next week.
&&
.NEAR TERM /TONIGHT/...
Currently seeing heat index values of 105 to 110 over much of the
area from the Blue Ridge east. Heat warnings and advisories will
remain in effect into the evening hours.
For the remainder of the afternoon/this evening we'll be keeping
an eye on isolated developing thunderstorms. The wind fields are
weak - the Cu outside our window are essentially stationary. Also
interesting is the the IAD morning sounding had a freezing level
of over 16K feet. Not a record but very high. Any storm that does
form will have the potential to produce brief heavy rainfall.
Air temperatures will stay above 80 across the majority of the
region through midnight... and in the cities/along the Bay all
night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
The syoptic pattern will remain in place Sunday bringing the east
coast another day of heat and humidity. An excessive heat watch is
in effect for many of the DC/Balt environs. Additional heat
advisories will most likely be issued by evening shift.
SPC has placed the an area from the Potomac north to the Mason
Dixon Line in a marginal risk for severe thunderstorms. Obviously
anything that forms would have a tremendous amount of CAPE to work
with.
Continued warmth Sunday night. Monday will likely be a few degrees
cooler but with a better chance of afternoon/evening convection.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A weak front will linger across our region Monday night through
Wednesday. This front will be the focal zone of showers and
thunderstorms, mainly during the afternoon.
The front should slide to the southeast Wednesday night through
Thursday night. There is still a chance for showers or a
thunderstorm even on the north side of the front and across the
Virginia Piedmont.
High pressure will build over New England and eastern Canada Friday
through Saturday. This high could nose southward into our region by
early need weekend. However, the chance for showers and
a thunderstorm still exist over the Potomac Highlands and along the
I-81 corridor Friday into Friday night.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected tonight through Monday with the exception
of when any scattered thunderstorms move over an airport.
MVFR or perhaps brief IFR conditions could develop with showers
and thunderstorms Tuesday and Tuesday evening. Otherwise, VFR conditions
expected.
&&
.MARINE...
Marginal SCA in effect for the widest part of the MD portion of
the Chesapeake Bay through Sunday. Isolated thunderstorms will be
possible Sunday and Monday.
No marine hazards expected Monday night through Tuesday night.
&&
.CLIMATE...
A ranking of 2016 average temperatures Jun 1-Aug 12:
DCA 4th warmest* 80.0 degrees (tied with 2015 and 1980)
Balt 34th warmest 76.8 degrees
IAD 7th warmest 76.7 degrees
*For DC - 5 of the top 6 have been since 2010. Records go back to 1871.
Here is a list of record high temps and record warm low temps for
DCA, BWI, and IAD for today and tomorrow.
Record High: Record High Minimum
For DCA:
Saturday August 13th: 101 in 1881: 79 in 1995
Sunday: August 14th: 100 in 1943: 80 in 2002
For BWI:
Saturday August 13th: 99 in 2002: 79 in 1872
Sunday August 14th: 99 in 1985: 77 in 1947
For IAD:
Saturday August 13th: 98 in 2002: 76 in 1988
Sunday August 14th: 100 in 1985: 75 in 2002
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 11 PM EDT this evening for DCZ001.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for DCZ001.
MD...Heat Advisory until 9 PM EDT this evening for MDZ003-016>018.
Excessive Heat Warning until 11 PM EDT this evening for
MDZ004>006-011-013-014-503>508.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for MDZ011-013-014-018-504-506-508.
VA...Heat Advisory until 9 PM EDT this evening for VAZ027>031-
036>040-050-051-055>057-501-502.
Excessive Heat Warning until 11 PM EDT this evening for
VAZ052>054-505-506.
Excessive Heat Watch from Sunday afternoon through Sunday
evening for VAZ053-054.
WV...Heat Advisory until 9 PM EDT this evening for WVZ051>053.
MARINE...Small Craft Advisory until 11 AM EDT Sunday for ANZ534-537-543.
&&
PRODUCTS...WOODY!/KLWHazardous weather outlook, Aug 13, 4:48 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 448 PM EDT SAT AUG 13 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-142100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 448 PM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11 PM FOR THE WASHINGTON DC AND BALTIMORE METRO AREAS. A HEAT ADVISORY IS IN EFFECT UNTIL 8PM FOR THE REST OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE OUTLOOK AREA FROM NOON TO 8 PM SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-142100- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 448 PM EDT SAT AUG 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 11PM FOR WESTERN PORTIONS OF THE BALTIMORE-WASHINGTON METRO AREA. A HEAT ADVISORY IS IN EFFECT FOR WESTERN-CENTRAL MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...THE VIRGINIA PIEDMONT AND NORTHERN SHENANDOAH VALLEY UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT ADVISORY IS IN EFFECT FOR EASTERN PORTIONS OF THE OUTLOOK AREA SUNDAY FROM NOON TO 8PM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. JACKSON
In the hours before
Local storm report, Aug 13, 6:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG LEVELS 39.48N 78.55W
08/13/2016 HAMPSHIRE WV 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF JERSEY MOUNTAIN ROAD
AND LITTLE CACAPON-LEVELS ROAD.
&&
EVENT NUMBER LWX1604676
DHLocal storm report, Aug 13, 7:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 4 NW CACAPON STATE PARK 39.55N 78.35W
08/13/2016 MORGAN WV 911 CALL CENTER
TREE DOWN IN THE 20000 BLOCK OF CACAPON ROAD.
&&
EVENT NUMBER LWX1604677
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:51 AM EDT | Small Craft Advisory | LWX | 29 hr | |
| Aug 13, 4:37 PM EDT | Excessive Heat Warning | LWX | Arlington, Fairfax, King George, Spotsylvania, Stafford, City of Alexandria and 3 more | 26 hr |
| Aug 13, 4:37 PM EDT | Heat Advisory | LWX | Culpeper, Fauquier, Greene, Loudoun, Madison, Orange and 2 more | 26 hr |
| Aug 13, 6:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.